Missouri, 2010

Damaging Winds in Missouri, June 15, 2010

June 15, 2010 · NWS PAH · 3 events in 3 counties and zones

Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon. Numerous reports of damaging winds accompanied storms within the complex as it moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 12:06 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 15, 12:06 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CDT TUE JUN 15 2010

.DISCUSSION...
MID LEVEL CIRCULATION SEEN ON SATELLITE AND RADAR MOSAIC / PROFILER
OVERLAY...MOVING INTO NW MISSOURI WITH A SHARP INCREASE IN CONVECTION
NOTED FROM ECNTRL ILLINOIS INTO SOUTHEAST MISSOURI. SVR WATCH IS
ONGOING THROUGH 9 PM AND INCLUDES OUR NORTHERN COUNTIES. PROSPECT
FOR SVR IS A TAD HIGHER TODAY WITH SLIGHTLY BETTER FLOW ALOFT AND
COOLER TEMPS ALOFT ALLOWING FOR STEEPER LAPSE RATES. WIND SHOULD BE
THE MAIN THREAT...BUT SOME HAIL IS POSSIBLE TOO. PARENT UPPER SYSTEM
WILL MOVE INTO THE GREAT LAKES REGION BY 12Z WEDNESDAY WHILE A WEAK
SLOW MOVING FRONTAL BOUNDARY PUSHES INTO THE AREA. WILL TRANSLATE
BEST POPS EAST WITH TIME TONIGHT...THEN SUPRESS THEM TO OUR SOUTHERN
MOST COUNTIES WEDNESDAY...WITH MOST OF THE AREA DRY AS THE FRONT
MAKES EVEN FARTHER SOUTHWARD PROGRESS.

THE RIDGE WILL REMAIN PROMINENT ACROSS THE SOUTHERN/SOUTHEAST STATES
LATE WEEK THROUGH EARLY NEXT WEEK. KEPT SLIGHT CHANCE OF DIURNAL
CONVECTION GOING THROUGH SUNDAY...THEN DRY AFTER THAT...THOUGH LITTLE
CHANGE IN AIRMASS MEANS ISOLD TSRA MAY BE POSSIBLE EVEN THEN. TOO
FAR OUT TO TELL AT THIS TIME. AFTER A SUBTLE DOWN TICK IN TEMPS AND
DEW POINTS NEXT 48 HOURS...WILL RETURN TO HOT AND HUMID CONDITIONS
FRIDAY ON THROUGH THE WEEKEND AND INTO NEXT WEEK. STAYED VERY CLOSE
TO HPC GUIDANCE IN THE LONG TERM. IN THE SHORT TERM...USED A BLEND
OF GFS AND NAM MOS NUMBERS FOR MAXS AND MINS.

&&

.AVIATION...
SHRA/TSTM DEVELOPMENT IS EXPECTED THROUGH THE AFTERNOON...AND
INCLUDED CB AT ALL TAF SITES.  WILL NOT INCLUDE TSRA AS PREDOMINANT
WEATHER DUE TO SCATTERED NATURE OF CONVECTION...AND WILL AMEND AS
NEEDED.  CONVECTION SHOULD TAPER OFF BY 00Z...WITH VFR CONDITIONS
EXPECTED OVERNIGHT.  AREAS THAT RECEIVE PRECIP MAY SEE SOME MVFR FOG
AFTER 06Z...BUT WILL NOT INCLUDE THAT UNTIL WE SEE WHAT SITES HAVE
ACTIVITY THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 15, 12:11 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT TUE JUN 15 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
111 PM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THIS AFTERNOON
AND TONIGHT. ISOLATED SEVERE STORMS CAPABLE OF STRONG WINDS AND
MARGINALLY SEVERE HAIL WILL BE POSSIBLE. MOVEMENT OF THE ACTIVITY
WILL BE NORTHEAST AROUND 40 MPH. LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS NEAR THE TENNESSEE AND
ARKANSAS BORDERS WITH MISSOURI AND KENTUCKY WEDNESDAY. THEN A DAILY
CHANCE OF STORMS EXISTS THURSDAY ON THROUGH THE WEEKEND. A BRIEF
PULSE SEVERE STORM CANNOT BE RULED OUT...BUT MOST OF THE ACTIVITY
SHOULD BE NON SEVERE.

HOT AND HUMID WEATHER WILL PREVAIL FROM FRIDAY AND THIS WEEKEND ON
INTO THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

The radar

The Paducah radar (KPAH), 156 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
June 15, 1:00 PM CST
Where
Butler County, 3.43 mi NE of Lone Hill to 1.82 mi SW of Poplar Bluff
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.729, -90.480

On the southwest side of Poplar Bluff at the industrial park, thirteen telephone poles were down or cracked. Power was interrupted to the city wastewater treatment plant and parts of the industrial park. Roofs were blown off metal buildings in this industrial park area. On Highway M west of the industrial park, a large tree limb fell on a power line.

Thunderstorm Wind, Cape Girardeau

When
June 15, 1:05 PM CST to 1:15 PM CST
Where
Cape Girardeau County, Delta to (Cgi)cape Girardeau
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.200, -89.750

Six medium-size trees were blown down in Delta. A wind gust to 70 mph was measured at the Cape Girardeau airport ASOS (automated surface observing system). Over 1,000 people lost power in Chaffee.

Thunderstorm Wind, Scott

When
June 15, 1:15 PM CST
Where
Scott County, 0.3 mi NW of Ancell to 1.03 mi SSE of Ancell
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
37.223, -89.554

A wind gust to 70 mph was measured by the automated observing system at the Cape Girardeau airport on the Scott/Cape Girardeau County line. On Interstate 55 about two miles south of the airport, a semi was blown over in the southbound lanes at the 87-mile marker. The overturned semi blocked one lane of the interstate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234233, 234234, 234236.